PAI is the Irish national organisation supporting all those with Parkinson's, and their families, carers, health professionals...


You are not connected. Please login or register

Help - Prescribed Drugs

View previous topic View next topic Go down  Message [Page 1 of 1]

1 Re: Help - Prescribed Drugs on 3/5/2014, 8:42 am

lucy

avatar
Member
Member
Hi Everyone

Clem you mentioned protein in the diet. I know for sure that it definately interfears with my meds. I find that the days when I would eat little but often my meds work much better. On the days where I would have a normal dinner I find my meds will not kick in until late that evening if atal.

As for pain I have to say I have very little pain nothing that I could complain about anyway thank goodness

2 Re: Help - Prescribed Drugs on 2/5/2014, 10:54 pm

ClemMcGann


Member
Member
Hi Maggie, I reckon that I am a bit further along the road (age & dx) than your Dad. On that basis, I reckon that given the correct supports (rx) he will improve. The curious thing about pain is that you can get used to it and – to some extent – adapt. However the pain, which a minority of us experience, is real. I remember once while attending the Thursday afternoon exercises for parkinsons in donnybrook (which I recommend), the pain got too much, so I went outside the room and sat in a chair near their reception. A very elderly nun saw me, presumably noticed my tremor, she asked why I wasn’t inside with the others. I explained that I was in pain. This seemed to please her! She said that I must have the same variety of parkinsons as JPII. I gather that this information should make me happy – it didn’t. However she meant well. I had seen JPII twice in Rome, he was in obvious pain and paralysed. Some of these issues were discussed prior to his recent canonisation. I read that his neuro was concerned that his high protein diet limited his absorption of levodopa. This is another factor you Dad should watch.

http://www.mariner.ie

3 Re: Help - Prescribed Drugs on 2/5/2014, 8:04 pm

maggieg66


Member
Member
Hi Lucy & Clem, Thanks for responding its much appreciated.

Lucy,my Dad is 62 he was diagnosed when he was 59 so 3 years ago now. He has been on the drugs for this period of time they have never changed the drugs just the dosage that was prescribed. I think a second opinion is the best way forward now.

Thanks Clem for the explanation on the pain- gives me a better understanding of whats going on and i think i will explain it to him in this way too. I think that i need to investigate the options available for managing the pain as i know know there are options available. Hope that the pain from your fall eases soon and that you get some relief from you treatment. Nothing worse than being in pain or watching people in pain.

4 Re: Help - Prescribed Drugs on 2/5/2014, 11:09 am

lucy

avatar
Member
Member
Hi Maggie

Is your father an elderly gentleman Maggie because as far as I know neurologists usually hold back on the sinimet for as long as they can because it is still one of the most effective drugs in fighting Parkinsons. I know its easier said than done Maggie but I would try and get another appontment with neuro or maybe get a second opinion

5 Re: Help - Prescribed Drugs on 2/5/2014, 10:22 am

ClemMcGann


Member
Member
I used to get a lot of pain, particularly in my right leg.  Often paracetamol was quite effective.  If that didn't work, I took Ixprim (= tramadol + paracetamol).  Not everyone with Parkinsons has pain, but if you do, then it is very bad.  The pain clinic had me taking four ixprim a day whether or not i felt pain.  That worked for most of the time, if it didn't I could take up to another four; but there were other consequences.  So I then had to take Lopraz and Motilium as well.  Plus regular kidney checks.

Then my neuro got involved.  The pain is Parkinson related.  To describe it inaccurately but simply:  the brain it not receiving messages from the leg, so it worries and tries to check on the leg; this results in pain.  All pain is actually in your brain.  If your little finger signals to the brain that it has been burnt, then your brain creates the pain, to draw your attention to it.  Similarly, in a minority of people with Parkinsons, the  brain creates pain when it is not in full control of you leg (or arm etc)

My neuro said that the pain was the result of the lack of dopamine. He dramatically increased Stalevo.  He was right.  The pain dramatically reduced.  It still made its appearances, but it was less frequent and significantly less painful.  The regular ixprim were dropped.

Last June I had a serious fall and did some serious damage.  I was (and still am) in a lot of pain for more conventional reasons.  Now, I don't know if this is permanent, but although there is a lot of "conventional" pain, I don't detect that parkinson pain.  Possibly my brain is so occupied with damage reports from my spine, that checking the leg is less urgent?

Summary: your Dads pain is (imho) parkinson related, it is caused by the lack of dopamine.  The appropriate solution is to take artificial dopamine.  Being in constant pain can really destroy your life.  Sorry for rambling on so much.

http://www.mariner.ie

6 Help - Prescribed Drugs on 2/5/2014, 9:20 am

maggieg66


Member
Member
My Dad diagnosed with PD 3 years ago main symptom has been a shake in his left arm. NS prescribed Requip & Sinemet.His quality of life has been slowly deteriorating since he has started taking these drugs he now has really bad pains in his legs & is sometimes unable to walk. has had an MRI to rule out other problems.NS advised that his PD is not getting any worse and tablets do not need to be changed. Anyone experienced anything similar and what have they done?

Sponsored content


View previous topic View next topic Back to top  Message [Page 1 of 1]

Permissions in this forum:
You cannot reply to topics in this forum